Exiles Forum

Lisburn, Co. Antrim, Northern Ireland


Emails received from a former solvent abusers



Guideline for worried parents

ASCERT has issued the following guidelines for parents on the problem of solvent abuse among teenagers.

Solvents (Volatile Substance Abuse)
Volatile Substance Abuse has been a steady problem in Northern Ireland as in other regions. Prevalent mostly amongst teenagers, it is less expensive, easily accessible and a legal alternative to other forms of drug misuse. Young people can easily get everything they need from their own home or off the counter in shops.

What are volatile substances?
Volatile Substances are mainly products that contain solvents (chemicals that keep products in a liquid form or liquefy solids) and propellants (pressurised liquid gases used to propel a product from a can). This means that there is a vast range of household and commercial products that can be abused.

How are they abused?
The collective term for VSA is generally referred to as 'sniffing', but the method of abusing volatile substances is usually to either inhale the vapours from a substance from a bag, a container or from a rag, or to spray a substance straight into the mouth.

What effect does it have on the person?
The effects on a person will depend on the type of substance being used, the method of use and the person. Someone abusing a volatile substance will experience a very rapid acute intoxication. The vapours from the substance passes from the lungs to the brain causing depression of the central nervous system. Users report feelings of euphoria, disorientation and often hallucinations. The person may also experience dizziness, sickness or headaches. They may lose awareness or consciousness in what they would call a 'blackout'. The intoxication could last for 15-60 minutes after use. What are the health risks involved?

There is no physical dependency but the person may experience a psychological dependency which means they may crave the experience and so keep abusing. A tolerance can be built up with prolonged use, meaning that as the person gets used to the substance they will need to use a greater amount of it to get the same level of hit. There are long term health risks associated with VSA and people can die from the abuse of these substances. Most of these deaths are what is known as 'Sudden Sniffing Death' and in some cases one hit is enough. In 1991 38% of VSA deaths were first time users. Sudden Sniffing Deaths can occur in a number of ways. Spraying butane gas into the throat can cause the larynx to freeze and the lungs to fill with fluid, causing a death similar to drowning. Asphyxiation may occur from the person putting a bag over their head, swelling of the airways or loss of consciousness and choking on vomit. Heart failure can also occur. Propellant gases and butane affect the heart's rhythm and make it more sensitive to the effects of adrenalin, which when released into the system because of stress or exertion can be too much for the heart, causing failure. Less serious effects on young people are lethargy, laziness and an increase in acne. Long term effects of volatile substance misuse is not conclusive, but it is thought that substances in petrol and typewriter correction fluid are connected to liver and kidney damage and other products in petrol can cause brain impairment. Some research has linked VSA to reduced intellectual performance, epilepsy, lack of muscle co-ordination and in the case of sniffing mothers abnormality of new born children. The use of other drugs or alcohol with volatile substances can increase risks.

What are the signs of 'sniffing'?
The signs that someone has been 'sniffing' are similar to those associated with alcohol, but more shortlived. They may be unco-ordinated and staggering, have slurred speech, and could appear to be hallucinating, experiencing delusions that they can perform impossible feats, like flying. In the longer term you may notice changes in appetite, changes in behaviour such as tiredness or aggressiveness. They may develop coughs and have headaches. Performance in school may change for the worse and a lack of interest in usual activities, sports for example. Changes in the circle of friends may occur. There could be changes in their sleep patterns, with difficulty getting to sleep or oversleeping and possibly a downturn in health generally.

How can I prevent my children from taking volatile substances?
The use of drugs of various kinds is a common feature of life in modern times. Statistics show that a majority of young people of both genders will come into contact or be offered some form of drug. Most do not use drugs and of those who do, most do not continue to use over a prolonged period. However, all young people are at risk. It is important that you take sensible steps to reduce the risk of abuse of drugs. In the case of volatile substances, you cannot lock away every substance in your home that can be misused, but you can keep glues, solvents and gas refills out of reach. You could take steps to make your children aware of the facts and dangers of 'sniffing' and encourage them to take a sensible attitude towards such an activity. This is something you should also do in the cases of alcohol and illegal drugs. Your children should feel they can talk to you openly about issues such as this and other problems they may face and you should pledge them your support.

Getting Help
National Freephone Helpline 0808 800 2345;
ReSolv 028 9070 2493;
ASCERT 028 9260 4422.

Emails received from a former solvent abusers

Lee Reeve from Hull, UK
I am 24 years old, and I am a former teenage solvent abuser. I am mailing you as I would like you to know that I was psychologically addicted to solvents. Due to my former addiction I developed epilepsy, depression and psychosis. I just thought that it may help you to help others with the same problem.

Thank you
Lee Reeve

Joann Powell from Leicester, UK
I am 29 years old and a mother of two. Between the ages of 13-15 I was a solvent abuser. I was sniffing thinners, gas, glue and correction fluid. I now have liver problems and am in the process of have a series of blood tests as I have broken veins (Spider Niave. Suffer from headaches and have a bad chest. Doing this sort of thing is fun at the time but not so fun when you pay for it in adult life. If my liver is bad, I will have to have a transplant, and for what being high on poisonous chemicals!!'

Goto Top